Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Increasing Seroquel to reduce hallucinations

05/01/2009

Question:

My Father is being treated for Pardinsons disease and started having halucinations 3 months ago. He started taking seroquel 2 months ago (25 mg at bedtime) and that made the halucinations stop for 6 weeks. The halucinations have returned and I would like to know how you have incresed seroquel with your patients ( how much do you increse the dose by and how often do you increase the dose if the halucnations do not diapear.

Thank you

Answer:

Hallucinations in Parkinson's disease can be tricky.  The first thing often done is screening for an acute infection or other medical condition that could have triggered the hallucinations.  Many medications that work in the brain are also more prone to cause hallucinations, and this includes some of the Parkinsonian medications.   It is often necessary to lower these medications and even wean off any specific one felt to have caused or exacerbated the hallucinations.

There is no specific schedule followed in using Seroquel, and this is something I typically base on each person's tolerability and response.   

Because this forum is not intended for individual advise or medical treatment,  I strongly suggest this issue be discussed further with your father's doctors.

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Punit  Agrawal, DO Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University